Printer Friendly

Profound bradycardia during skin preparation for inguinal herniorrhaphy.

Although the development of intraoperative bradycardia is not novel, we would like to describe a case of unusual severity occurring subsequent to a seemingly slight stimulus in an apparently well patient. A 55-year-old male who presented for an elective right inguinal herniorrhaphy developed severe bradycardia (heart rate 22 /minute) during skin preparation of the surgical site with cetrimide solution. He had a history of hypertension, was a non-smoker and played badminton thrice weekly. A year earlier, the same operation was cancelled as he developed transient asystole during skin preparation. At that time cardiopulmonary resuscitation was required, although there were no long-term sequelae. Subsequent investigations, including cardiac enzymes, electrocardiography (ECG), 24-hour ambulatory ECG, transthoracic echocardiogram and stress ECG were normal. Since his previous procedure he had remained normotensive without medications and had been asymptomatic apart from his hernia.

He was 182 cm tall and weighed 90 kg. All preoperative investigations were normal and the patient was well on the day of surgery. Pre-induction vital signs were normal. Anaesthesia was induced with fentanyl 100 [micro]g intravenously in two divided doses and propofol 200 mg intravenously. A laryngeal mask airway was inserted easily. Post-induction his vital signs remained stable. Anaesthesia was maintained with 2% sevoflurane a mixture of air and oxygen. About ten minutes after induction, midway during the cleaning of the surgical site with cetrimide solution, his heart rate decreased to 22 /minute. The surgeon was asked to stop cleaning and intravenous atropine 0.6 mg was administered immediately, which increased his heart rate to 84 /minute. Surgical preparation then resumed and the operation, emergence and postoperative recovery proceeded uneventfully.

The cause of perioperative bradycardia is often multifactorial which may be both pharmacological and physiological. Opioids and inhalational agents such as sevoflurane have been associated with bradycardia. Fentanyl in particular has been associated with bradycardia. Mechanisms include central vagal effects likely via the cardioinhibitory parasympathetic vagal neurons in the nucleus ambiguous (1) and the effect on vagal nerve endings and cardiac opiate receptors (2). Inhalational agents have been associated with cardiovascular depressant effects (3), although not severe. There are also case reports of bradycardia, especially in children (4), attributed to sevoflurane.

Bradycardia resulting from vagal stimulation secondary to peritoneal or pleural irritation, or the triggering of the oculocardiac or trigeminocardiac reflexes is also not uncommon intraoperatively. Although unusual, vagal stimulation to cold resulting in syncope (5) and even cardiac arrest after a cold drink (6) have been reported, but the exact mechanisms are unclear. The genital area is innervated by branches from the sacral plexus, which include parasympathetic nerve fibres. It is thus reasonable to postulate that with a background of higher sensitivity to parasympathetic stimulation, the coldness of the cetrimide cleaning solution may have stimulated the area resulting in the bradycardia.

Postoperative follow-up by the surgical and anaesthetic teams is essential. Our patient has been made aware of his susceptibility to profound bradycardia during anaesthesia. Written information regarding the above event likely related to the sensitivity to cold cetrimide was given to the patient. He has also been advised to discuss this with his anaesthetist and surgeon prior to any future surgery. This case demonstrates the need for continued high level vigilance and preparedness, even in otherwise well patients undergoing minor procedures.

References

(1.) Griffioen KJ, Venkatesan P, Huang ZG, Wang X, Bouairi E, Evans C et al. Fentanyl inhibits GABAergic neurotransmission to cardiac vagal neurons in the nucleus ambiguous. Brain Res 2004; 1007:109-115.

(2.) Gautret B, Schmitt H. Multiple sites for the cardiovascular actions of fentanyl in rats. J Cardiovasc Pharmacol 1985; 7:649652.

(3.) Torri G, Casati A. Cardiovascular homeostasis during inhalational general anesthesia: A clinical comparison between sevoflurane and isoflurane. J Clin Anesth 2000; 12:117-122.

(4.) Kataria B, Epstein R, Bailey A, Schmitz M, Backus WW, Schoeck D et al. A comparison of sevoflurance to halothane in paediatric surgical patients: results of a multicentre international study. Paediatr Anaesth 1996; 6:283-292.

(5.) Rainford DJ. Syncope after a cold drink [letter]. Lancet 1975; 1:463.

(6.) Burke AP, Afzal MN, Barnett DS, Virmani R. Sudden death after a cold drink: case report. Am J Forensic Med Pathol 1999 20:37-39.

V. Q. Lim

B. L. Lim

Singapore
COPYRIGHT 2011 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Lim, V.Q.; Lim, B.L.
Publication:Anaesthesia and Intensive Care
Article Type:Letter to the editor
Date:Jul 1, 2011
Words:701
Previous Article:Uvular and tonsillar pillar mucosal necrosis as a cause of severe sore throat after orotracheal intubation.
Next Article:Maximisation of maternal cardiac output during labour might help to prevent not only foetal hypoxaemia but also myometrial ischaemia, dysfunctional...
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters